Several common childhood diseases can cause fever and a splotchy rash on the face. Most of the time, these simple illnesses go away on their own, but occasionally a rash and fever requires the care of a doctor. If you decide to call your child's doctor, make note of when the rash and fever started, how high the fever is and whether your child has additional symptoms. Do not give your child any medication without the advice of his pediatrician.
Video of the Day
Parvovirus B19, commonly called "fifth disease," is a condition that causes a low-grade fever and a blotchy red rash on a child's cheeks. The Centers for Disease Control and Prevention describes the rash as having a "slapped cheek" appearance. Other symptoms include a general feeling of mild illness, a lacy rash on the torso and, in older children and adults, joint pain and swelling. Fifth disease resolves on its own in healthy children, but may require medical intervention if your child has leukemia, anemia or other health conditions.
Lupus is an autoimmune disease, which means that the body attacks itself with antibodies. Its symptoms can vary tremendously from patient to patient, which makes diagnosis difficult. KidsHealth estimates that 10,000 children are affected by lupus, 90 percent of them girls. Lupus causes a fever and rash across the nose and cheeks, commonly called a "butterfly rash," because it is similar to the shape of a butterfly. Other symptoms include fatigue, weight loss, sensitivity to sunlight, kidney problems, ulcers in the nose or mouth and anemia. Although there is no cure for lupus, your child's doctor can prescribe steroids or recommend anti-inflammatory medication to help with symptoms.
Some vaccinations, particularly the MMR, which protects against measles, mumps and rubella, can cause fever and a rash with or without cheek swelling. The varicella vaccine, which protects against chicken pox, can also causes a rash and fever. If your child develops a fever and rash within a few weeks of receiving an MMR or varicella vaccine, call her pediatrician to find out whether you can give her an over-the-counter fever reducer, such as acetaminophen or ibuprofen. The rash itself is nothing to be concerned about, and will resolve on its own. If your child has a more serious reaction to a vaccine or if you are worried, call her doctor.
Roseola is a common childhood illness that causes a rash and high fever. The fever can rise as high as 105 degrees Fahrenheit, and may last for up to a week. The rash, which is pink and slightly raised, usually starts on the torso, but spreads to the face and neck. Treatment for roseola is for symptom relief, as the disease itself goes away on its own. Ask your child's pediatrician whether you can give him ibuprofen or acetaminophen to reduce his fever. Febrile seizures are possible; if they occur, call the doctor or go to the emergency room, recommends Medline Plus.